Hail, Steuben
- When
- May 13, 8:10 PM EST
- Where
- Steuben County, Bradford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.370, -77.100
Central New York was well into warm, moist and unstable air as a warm front was located across the northern half of the state. This led to the development of a severe thunderstorm during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Central New York was well into warm, moist and unstable air as a warm front was located across the northern half of the state. This led to the development of a severe thunderstorm during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 13, 5:49 PM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 649 PM EDT TUE MAY 13 2014 .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN IN OUR VICINITY TODAY THROUGH THURSDAY. WHILE MUCH OF THE TIME WILL BE DRY, SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS WILL BE POSSIBLE. A COLD FRONT WILL SLOWLY MOVE EAST ON FRIDAY WITH A SOAKING RAIN. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 6 PM UPDATE...LATEST LOCAL RADAR IMAGERY SHOWS THE BACKDOOR COLD FRONT ABOUT TO MOVE THROUGH THE LOCAL BGM AREA. THIS FEATURE EXTENDS UP THROUGH THE WESTERN MOHAWK VALLEY AND SOUTH ACROSS THE WYOMING VALLEY. LOCATIONS EAST OF THE FEATURE ARE IN THE LOWER TO MIDDLE 70S WHILE OVER THE CENTRAL SOUTHERN TIER AND FINGER LAKES AREA ITS IN THE LOWER TO MIDDLE 80S. THIS BOUNDARY IS EXPECTED TO REACH THE CENTRAL SOUTHERN TIER AND EASTERN FINGER LAKES BEFORE STALLING AND MOVING BACK EAST. ISOLATED CONVECTION MAY FIRE ALONG THIS BOUNDARY UNTIL EARLY EVENING WHEN CAPE AND LOW LEVEL LAPSE RATES WILL LESSEN. CONVECTION OVER GEORGIAN BAY WHICH IS ASSOCIATED WITH COLD FRONT MAY MOVE INTO THE NRN PTN OF CWA LATE TONIGHT BUT BOUNDARY WILL SLOW OVERNIGHT AND CONVECTION WILL MOVE INTO A MUCH MORE STABLE ENVIRONMENT BY THEN. 3 PM UPDATE... A WEAK WARM FRONT IS ACROSS THE AREA WITH DEWPOINTS IN THE L60S IN THE WEST. AS THE WARM FRONT LIFTS NE WITH A WEAK WAVE A FEW SHOWERS AND MAYBE A TSTORM WILL GET GOING LATE TODAY AND THIS EVE. THE UL RIDGE ALSO MOVES THROUGH CREATING A DEEPER SOUTHERLY FLOW OF WARM AND MOIST AIR INTO THE CWA. WITH THE HIGH DEWPT TEMPS...MIN TEMPS WILL VARY WIDELY FROM U40S EAST TO A60 FAR WEST. DEWPTS DROP AS THE NIGHT GOES ON WITH THE EXIT OF THE WARM FRONT AND THE COLD FRONT NEARLY STATIONARY IN ERN MICIGAN. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... 3 PM UPDATE... WED AND THU WILL BE SIMILAR TO THE LAST 2 DAYS. WEAK FORCING AND MORE COVERAGE LATE IN THE DAY WITH DIURNAL HEATING. WED WILL BE BETTER THAN THU AS A COLD FRONT MOVES EAST INTO NW NY THEN LIFTS NORTH WED NGT. THU LITTLE FORCING AS WE WAIT FOR THE MAIN SHOW WHICH IS THE COLD FRONT. A SFC LOW WILL MOVE NORTH UP THE MISS VALLEY TO MICHIGAN THEN INTO QUEBEC AHEAD OF A DEEP DIGGING UPPER LEVEL LOW OVER THE MIDWEST. THIS STALLS OVER THE GREAT LAKES BUT KEEPS THE COLD FRONT MOVING THROUGH THE CWA FRIDAY. WITH THE FRONT WILL BE A BAND OF HEAVY RAIN OF WIDESPREAD 1 TO 2 INCHES. HIGHER AMOUNTS POSSIBLE WHICH COULD CAUSE MINOR ISOLATED HYDRO PROBLEMS. THIS RAIN HELPED BY GOOD LIFT AND FORCING AND PWATS OF 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL. DEWPTS 60S AND TROPICAL MOISTURE. WITH RIVERS NEAR NORMAL 1 TO 2 INCHES WOULD MOST LIKELY NOT CAUSE ANY FLOODING. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 230 PM UPDATE... MED RANGE MODELS INDICATING CDFNT WL BE BISECTING CWA AT BEGINNING OF LONG TERM. HV GONE WITH LKLY/CATEGORICAL POPS EAST OF I-81 WITH CHC FURTHER BACK TO THE WEST. MAINLY SHOWERS EXPECTED FOLLOWING FROPA. REMAINDER OF LONG TERM WL FEATURE SHOWERS EACH PD COURTESY OF UPR LVL LOW HANGING BACK TO THE WEST. AS IS TYPICAL IN THESE CASES, EXPECT THAT AFT 12Z SATURDAY MOST OF THE SHOWERS WL BE OF THE MORE HIT AND MISS VARIETY WITH MOSTLY MISSES. THUS, THRU THE END OF THE LONG TERM WL KEEP 20-30 POPS OVR ENTIRE CWA. TEMPS DRG THE PD EXPECTED TO BE BLO NRML UNDER EXTENSIVE CLD CVR. FOLLOWED WPC GRIDS FOR THE LONG TERM WITH NO SIGNIFICANT DISCREPANCIES BTWN MED RANGE GUIDANCE. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... THE NAM AND RAP MODELS ARE BACKING OFF ON THE EXTENT OF THE PROJECTED MARINE LAYER FOR THE OVERNIGHT HOURS. OUR LATEST FORECAST INCLUDES A TEMPO PERIOD FOR MVFR TO BORDERLINE IFR CEILINGS FROM AVP UP TO ITH. MODEL SOUNDINGS SUGGEST A BURN OFF BETWEEN 13Z AND 15Z, THEN A PARTLY SUNNY AFTERNOON WITH A SCATTERED CU DECK BETWEEN 3500 AND 5000 FEET. THERE IS A SLIGHT CHANCE FOR AN AFTERNOON SHOWER OR THUNDERSTORM. OUTLOOK... WED NGT/THUR...MAINLY VFR, BUT POSSIBLE MVFR PDS IN SHOWERS AND THUNDERSTORMS. THUR NGT/FRI...MVFR AND POSSIBLE IFR RESTRICTIONS IN SHRA/TSRA AS COLD FRONT STALLS NEAR AREA. SAT...MVFR RESTRICTIONS POSSIBLE EARLY, BECOMING VFR DURING THE AFTERNOON. SUN...MVFR RESTRICTIONS POSSIBLE IN ISOLATED SHOWERS BUT MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...TAC NEAR TERM...RRM/TAC SHORT TERM...TAC LONG TERM...PVN AVIATION...DJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 151 PM EDT TUE MAY 13 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141800- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 151 PM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WITH RAIN WILL SLOWLY MOVE EAST THROUGH THE AREA FRIDAY. 1 TO 2 INCHES IS POSSIBLE WITH LOCALIZED HIGHER AMOUNTS THURSDAY NIGHT AND FRIDAY. THE HIGHER AMOUNTS OF RAIN COULD CAUSE PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL WHEELER 42.43N 77.33W
05/13/2014 E0.75 INCH STEUBEN NY PUBLIC
&&
JMLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 830 PM EDT TUE MAY 13 2014 NYZ015-022-023-140100- SCHUYLER NY-STEUBEN NY-YATES NY- 830 PM EDT TUE MAY 13 2014 ...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEUBEN... SOUTHEASTERN YATES AND WEST CENTRAL SCHUYLER COUNTIES... * AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR HAMMONDSPORT... AND MOVING NORTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... URBANA AT 835 PM EDT... BRADFORD AT 840 PM EDT... KEUKA AND PULTENEY AT 845 PM EDT... TYRONE AND WESTON AT 850 PM EDT... ALTAY AND DUNDEE AT 900 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4264 7700 4245 7685 4228 7723 4246 7738 /DJP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL HAMMONDSPORT 42.41N 77.22W
05/13/2014 E0.88 INCH STEUBEN NY PUBLIC
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
852 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL BRADFORD 42.37N 77.10W
05/13/2014 E1.00 INCH STEUBEN NY PUBLIC
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL WATKINS GLEN 42.38N 76.87W
05/13/2014 M0.75 INCH SCHUYLER NY PUBLIC
&&
JMLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 PM EDT TUE MAY 13 2014
NYZ016-017-140130-
CAYUGA NY-SENECA NY-
905 PM EDT TUE MAY 13 2014
...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAYUGA AND
NORTHERN SENECA COUNTIES...
* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
STRONG GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTHWEST OF WATERLOO TO 10 MILES SOUTHWEST
OF WATERLOO...AND MOVING EAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
WATERLOO AND MAC DOUGALL AT 915 PM EDT...
MAGEE AND FAYETTE AT 920 PM EDT...
CAYUGA LAKE STATE PARK AND CAYUGA AT 925 PM EDT...
UNION SPRINGS AND MONTEZUMA AT 930 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4288 7697 4301 7697 4302 7696 4303 7672
4303 7650 4275 7648 4276 7698 4277 7699
4287 7699
RRMThe Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508850.